Small adjustments to hospital procedures can reduce adverse reactions children experience while taking opioids by 67%, according to research conducted at 14 children's hospitals in the United States. Researchers focused on both errors and harm to patients from typical opioid adverse reactions, including constipation, itching, and respiratory depression.
The study was designed to evaluate quality improvement initiatives based on best-practice recommendations from the Institute for Healthcare Improvement and an expert panel. Participating hospitals instituted one or more of these recommendations:
* starting pediatric patients on laxatives and stool softeners as soon as they begin taking an opioid to prevent constipation, a common opioid-associated adverse drug event (ADE).
* reducing automated medication dispensing device overrides to decrease the risk of medication errors.
* consistently using medication reconciliation strategies to address ADEs that occur during the high-risk transfer process.
* using a standardized medication weaning protocol after extended opioid use to decrease withdrawal symptoms.
Besides reducing ADEs by 67%, implementing best practices for opioid administration decreased constipation rates by 69% and cut automated drug-dispensing-device overrides nearly in half.
Source: Sharek PJ, McClead RE, Taketomo C, et al. An Intervention to decrease narcotic-related adverse drug events in children's hospitals. Pediatrics. 2008;122(4):e861-e866.